Here’s How Your Pill Could Be Responsible For Your Irregular Period 4 years ago

Here’s How Your Pill Could Be Responsible For Your Irregular Period

Periods are one of life’s catch 22s.

If you’re not planning for a baby any time soon, the monthly onslaught is both a welcome reminder you’re free from the realms of parenthood for the next four weeks, and a mass of pain and discomfort coupled with extra big knickers.

A late, “oh my God, why hasn’t it come yet?” period can be terrifying…

Speaking to Refinery29, Raquel B. Dardik, MD, of NYU Langone Medical Center said that while a late period might be a condition of other illnesses, something simply like switching around your pill or alternative medications might help keep a regular time pattern to your flow.

Dr. Dardik explains that your birth control pill not only changes your hormone cycle, it could cause breakthrough bleeding throughout the month while your body settles down into the new medication.

The morning-after pill can also start playing with your hormone levels, as can antidepressants or any medication that affects your hormone levels. While these should settle down after 2-3 months, some bodies take longer to regulate medication so could play havoc with your calendar dates.

Dardik suggests keeping a record of your bleeding or irregularity of periods, and if the problems persist book in to talk to a doctor about changing your pill or alternative medications that might lessen the side-effects of breakthrough bleeding.